Student Affairs - Fostering Student Learning and Success Logo

Primary tabs

Supporting a Friend with Diabetes

How do I help a friend who has diabetes?

  • Learn all you can about diabetes.

 

  • Ask your friend how you can help them best.

 

  • Be understanding  when your friend needs to test blood sugar, give insulin, or eat something to prevent low blood sugar. 

 

  • Be a good listener without trying to advise, criticize or control your friend.  Join your friend for exercise and regular meal times: it will be good for both of you! And don't to argue about what they are or are not allowed to eat.

 

  • Learn how to treat low blood sugar
  • Ask ahead of time where your friend keeps emergency sugar tablets and glucagon (an emergency injection for low blood sugars that have caused a loss of consciousness) and have your friend show you how to use these.  More exercise than usual, less food, or other variables can cause low blood sugar even if your friend is careful with his or her insulin program.
  • A low blood sugar reaction  may cause confusion,  stumbling, weakness or shakiness. Stay calm.
  • Give your friend sugar. Glucose tablets, sugared drinks, juice, hard candy and even corn flakes all work fast.  However, if you have limited options, a chocolate bar can also be helpful; anything  with carbohydrates will work.
  • Don’t ask a lot of questions.  "Are you low?" usually brings an angry "No!"
  • Just say "Here, drink this!" and hand them a sugared drink like juice or a regular soda.
  • Call 911 if your friend is unconscious.
  • Give a glucagon injection (an emergency medicine) if your friend has taught you how to give it.  Even after a glucagon injection and regained consciousness, your friend still needs to be seen by medical personnel to evaluate the serious low blood sugar.